New Jersey, 2014

Damaging Wind in New Jersey, July 23, 2014

July 23, 2014 · NWS OKX · 1 event in 1 county or zone

A line of thunderstorms formed along and in front of an approaching cold front, with embedded strong to isolated severe thunderstorms that resulted in damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A line of thunderstorms formed along and in front of an approaching cold front, with embedded strong to isolated severe thunderstorms that resulted in damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 6:46 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 23, 6:46 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
746 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TONIGHT...AND PASS EAST OF
THE AREA THURSDAY. HIGH PRESSURE RETURNS FOR FRIDAY. HIGH
PRESSURE WILL MOVE OFF THE COAST DURING THE WEEKEND AND A COLD
FRONT WILL PASS THROUGH THE AREA EARLY NEXT WEEK. HIGH PRESSURE
BUILDS ACROSS THE AREA TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LINE SEGMENTS OF SHOWERS AND THUNDERSTORMS OVER EASTERN PA/NY
WILL CONTINUE TO APPROACH THE REGION THIS EVENING AHEAD OF AM
APPROACHING COLD FRONT. MAIN AREA TO WATCH APPEARS TO BE
CONSOLIDATING LINE OF TSTMS ACROSS EASTERN PA...WHICH WORK INTO NE
NJ/NYC METRO AROUND 8PM. THE GREATEST THREAT WITH THIS LINE
STORMS WILL BE ISOLATED STRONG TO SEVERE WIND GUSTS IF IT
MAINTAINS ITS STRENGTH IN A MODERATELY UNSTABLE ENVIRONMENT WITH
WEAK SHEAR/MID LEVEL LAPSE RATES. AN ISOLATED FLASH FLOOD THREAT
EXISTS...BUT THIS SHOULD BE RELEGATED TO ANY TRAINING CONVECTION
ALONG ANY E/W OUTFLOW BOUNDARY.

ANY SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN AS THEY MOVE
EAST OF NYC AND SW CT INTO A MORE STABLE MARINE ENVIRONMENT IN
PLACE ACROSS LONG ISLAND AND SOUTHERN CT.

OVERNIGHT LOWS TONIGHT WILL FALL INTO THE MIDDLE TO UPPER 60S TO
NEAR 70.

A MODERATE RISK OF RIP CURRENTS CONTINUES THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
12Z MODELS CONTINUE TO FORM A WAVE OF LOW PRESSURE ALONG THE COLD
FRONT. EXPECT A STRATIFORM RAIN...ALONG WITH SOME EMBEDDED
CONVECTION ACROSS THE COASTAL AREA THROUGH AT LEAST THE EARLY
AFTERNOON HOURS. DRIER WEATHER IS EXPECTED ACROSS THE NORTHWEST
PART OF THE CWA...AS HIGH PRESSURE STARTS TO BUILD INTO THE
REGION.

THURSDAY NIGHT...THE FRONT WILL PUSH FAR ENOUGH SOUTH...AND HIGH
PRESSURE TO THE WEST WILL BUILD INTO THE AREA. EXPECT A MOSTLY DRY
NIGHT.

HIGHS ON THURSDAY WILL ONLY REACH THE UPPER 70S TO LOWER 80S...AND
THURSDAY NIGHT...LOWS WILL FALL INTO THE 50S AND 60S.

A MODERATE RISK OF RIP CURRENTS EXISTS FOR EASTERN LONG ISLAND
BEACHES ON THURSDAY WITH RESIDUAL SOUTHERLY SWELLS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL KEEP DRY CONDITIONS ACROSS THE AREA THROUGH
SATURDAY. LOW PRESSURE OVER THE GREAT LAKES WILL SLIDE ACROSS THE
AREA SUNDAY INTO SUNDAY NIGHT. SEVERAL WAVES OF LOW PRESSURE WILL
MOVE ACROSS...BRINGING INCREASED CHANCES OF SHOWERS AND
THUNDERSTORMS. THE AREA OF LOW PRESSURE WILL THEN MOVE INTO
SOUTHEAST CANADA MONDAY INTO MONDAY NIGHT...ITS ASSOCIATED COLD
FRONT WILL MOVE EAST ACROSS THE AREA BY TUESDAY MORNING.

CONDITIONS WILL SLOWLY IMPROVE ON TUESDAY...AS HIGH PRESSURE BUILDS
IN FROM THE WEST AND REMAINS THROUGH THE MIDDLE OF THE WEEK.

TEMPERATURES FOR THE EXTENDED PERIOD WILL BE NEAR SEASONABLE LEVELS
FOR THIS TIME OF YEAR.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WAS APPROACHING THE TERMINALS FROM THE WEST AND AT 23Z
WAS MOVING INTO NORTHEASTERN PENNSYLVANIA TO SOUTH CENTRAL
PENNSYLVANIA. THE COLD FRONT WAS PRECEDED BY THUNDERSTORMS AND
SHOWERS. THE FRONT CROSSES THE TERMINALS FROM 02Z WEST TO 10Z EAST.
CONDITIONS ARE EXPECTED TO BE GENERALLY VFR WITH MVFR VISIBILITIES
AND CEILINGS IN HEAVIER SHOWERS AND THUNDERSTORMS. BEST CHANCE OF
THUNDERSTORMS WILL BE 00Z TO 02Z AT THE NYC METRO AREA TERMINALS AND
02Z TO 04Z JUST TO THE EAST OF NEW YORK CITY. AFTERWARD MAINLY
SHOWERS LIKELY WITH A CHANCE OF ISOLATED THUNDER...ENDING 05Z TO 10Z.

WITH THE PASSAGE OF THE COLD FRONT SOUTHWEST WIND SHIFTS TO THE
NORTHWEST TO NORTH. GUSTS 15 KT TO 20 KT ARE POSSIBLE AFTER 13Z
THURSDAY.

        NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THROUGH 07Z. VFR THURSDAY.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THROUGH 07Z. VFR THURSDAY.

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THROUGH 05Z. VFR THURSDAY.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THROUGH 05Z. VFR THURSDAY.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THROUGH 07Z. VFR THURSDAY.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS 02Z TO 08Z. VFR THURSDAY.

.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
.THURSDAY NIGHT-SATURDAY...VFR.
.SATURDAY NIGHT-MONDAY...VFR WITH A CHANCE OF SHRA/TSTMS WITH MVFR
OR LOWER POSSIBLE.

&&

.MARINE...
TONIGHT...WINDS AND SEAS WILL APPROACH SMALL CRAFT ADVISORY LEVELS
AS A COLD FRONT MOVES EAST TOWARD THE AREA THIS EVENING. SOUTHWEST
WINDS AROUND 15 KNOTS WITH GUSTS TO 20 KNOTS DURING THIS TIME.
ISOLATED WIND GUSTS UP TO 25 KNOTS CAN NOT BE RULED OUT. GUSTY
WINDS ARE ALSO POSSIBLE IN AND AROUND THUNDERSTORMS MAINLY FROM
SANDY HOOK NJ EAST ACROSS THE COASTAL WATERS DURING THIS TIME.

WINDS AND SEAS WILL SUBSIDE THURSDAY NIGHT AS HIGH PRESSURE STARTS
TO BUILD INTO THE REGION.

HIGH PRESSURE ACROSS THE AREA WATERS WILL KEEP SEAS BELOW SMALL
CRAFT ADVISORY LEVELS FRIDAY INTO SATURDAY. AN INCREASE IN SOUTHERLY
WINDS WILL HELP BUILD SEAS ON SATURDAY NIGHT THROUGH THE BEGINNING
OF THE WEEK TO SMALL CRAFT ADVISORY LEVELS...WITH THE APPROACH OF A
LOW PRESSURE SYSTEM.

&&

.HYDROLOGY...
THIS EVENING THROUGH THURSDAY...ON AVERAGED 1/4 TO 1/2 INCH OF
RAIN IS FORECAST WITH THE APPROACH OF A COLD FRONT. AN ISOLATED
FLASH FLOOD THREAT EXISTS...BUT THIS SHOULD BE RELEGATED TO ANY
TRAINING CONVECTION ALONG ANY E/W OUTLFOW BOUNDARY.
OTHERWISE...MAINLY AN URBAN AND POOR DRAINAGE FLOOD THREAT THROUGH
THIS EVENING.

WAVES OF LOW PRESSURE PASSING NEAR THE AREA SUNDAY INTO MONDAY HAVE
THE POTENTIAL TO PRODUCE SHOWERS AND STORMS CAPABLE OF HEAVY RAIN.
BECAUSE SIGNIFICANT UNCERTAINTY STILL EXISTS WITH THE TIMING AND
AMOUNTS...THIS HEAVY RAIN POTENTIAL WILL NOT BE INCLUDED IN THE
HAZARDOUS WEATHER OUTLOOK AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/FIG
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...FIG
AVIATION...MET
MARINE...BC/FIG
HYDROLOGY...BC/FIG
Hazardous weather outlook, Jul 23, 2:45 AM EST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
345 AM EDT WED JUL 23 2014

CTZ005-NJZ002-004-006-103>108-NYZ067>070-241000-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
345 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

AS A COLD FRONT MOVES TOWARD THE AREA...

THERE IS A POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH EARLY TONIGHT WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.

THERE IS ALSO A POTENTIAL FOR ISOLATED FLASH FLOODING AS A FEW
STORMS MOVE SLOWLY ACROSS THE SAME AREA. THE PRIMARY THREAT IS FOR
FLASH FLOODING OF LOW LYING POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE WEATHER AND
FLASH FLOODING THIS AFTERNOON THROUGH EARLY TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-241000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
345 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071>075-176>179-241000-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
345 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

AS A COLD FRONT MOVES TOWARD THE AREA...

THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EARLY TONIGHT WITH GUSTY WINDS BEING THE PRIMARY THREAT.

THERE IS ALSO A POTENTIAL FOR ISOLATED FLASH FLOODING AS A FEW
STORMS MOVE SLOWLY ACROSS THE SAME AREA. THE PRIMARY THREAT IS FOR
FLASH FLOODING OF LOW LYING POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-NYZ078>081-241000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
345 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 23, 6:18 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT WED JUL 23 2014

NYZ067-240015-
ORANGE-
718 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER SOUTHEASTERN SULLIVAN COUNTY...MOVING EAST
AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...WITH SMALL HAIL
POSSIBLE. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD
CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

THESE STORMS WILL BE...
  NEAR OTISVILLE BY 730 PM.
  NEAR MIDDLETOWN BY 745 PM.
  NEAR WALDEN BY 755 PM.
  NEAR FLORIDA BY 800 PM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4159 7439 4164 7427
      4161 7424 4159 7414 4162 7413 4161 7407
      4159 7405 4159 7395 4152 7399 4142 7397
      4129 7410 4128 7454 4135 7468 4144 7476

NV
Special weather statement, Jul 23, 6:37 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
737 PM EDT WED JUL 23 2014

NJZ002-004-103-104-NYZ069-240015-
EASTERN BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN BERGEN-WESTERN
PASSAIC-
737 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WEST MILFORD...MOVING EAST
AT 25 MPH.

THIS STORM WILL BE...
  NEAR BLOOMINGDALE BY 745 PM.
  NEAR POMPTON LAKES BY 750 PM.
  5 MILES NORTH OF HAWTHORNE BY 805 PM.
  NEAR RAMSEY BY 810 PM.
  5 MILES SOUTHWEST OF PEARL RIVER BY 815 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 1 1/2
INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4107 7449 4109 7450 4112 7447 4115 7393
      4092 7398 4097 7428 4100 7432 4101 7439
      4103 7442 4102 7443 4105 7445 4103 7449
      4104 7450

NV
Special weather statement, Jul 23, 6:54 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
754 PM EDT WED JUL 23 2014

NJZ006-104>108-240045-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-WESTERN
ESSEX-WESTERN UNION-
754 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL IMPACT ESSEX...HUDSON...SOUTHERN BERGEN
AND UNION COUNTIES...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER EASTERN MONMOUTH COUNTY...MOVING EAST AT
25 MPH.

THIS STORM WILL BE...
  NEAR SUMMIT BY 810 PM.
  NEAR MILLBURN BY 815 PM.
  NEAR UNION BY 820 PM.
  NEAR ORANGE BY 825 PM.
  NEAR ELIZABETH BY 830 PM.
  NEAR NEWARK BY 835 PM.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4074 7438 4075 7437 4076 7438 4080 7437
      4083 7433 4084 7416 4082 7413 4084 7412
      4085 7405 4065 7410 4063 7442 4066 7441
      4066 7446 4067 7447

NV
Special weather statement, Jul 23, 7:08 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
808 PM EDT WED JUL 23 2014

CTZ009-NJZ004-103-104-NYZ069>071-240100-
EASTERN BERGEN-EASTERN PASSAIC-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-WESTERN BERGEN-
808 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL IMPACT EXTREME SOUTHWEST
FAIRFIELD...NORTHERN BERGEN...PASSAIC...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN NORTHWESTERN BERGEN COUNTY...AND MOVING
EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MONSEY BY 815 PM.
  NEAR PEARL RIVER BY 820 PM.
  NEAR ORANGEBURG BY 825 PM.
  NEAR NYACK BY 830 PM.
  NEAR TARRYTOWN BY 835 PM.
  NEAR HAWTHORNE BY 845 PM.

SMALL HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH
IN A HALF HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4114 7421 4123 7350 4116 7346 4116 7345
      4105 7343 4099 7358 4101 7359 4099 7363
      4099 7361 4097 7362 4099 7365 4096 7366
      4095 7424 4105 7426

NV
Special weather statement, Jul 23, 7:21 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
821 PM EDT WED JUL 23 2014

NJZ006-106>108-NYZ074-075-178-179-240115-
EASTERN ESSEX-EASTERN UNION-HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN
IS.)-SOUTHERN NASSAU-SOUTHERN QUEENS-WESTERN UNION-
821 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORMS WILL IMPACT HUDSON...KINGS (BROOKLYN)...
QUEENS...RICHMOND (STATEN ISLAND)...SOUTHEASTERN ESSEX...SOUTHWESTERN
NASSAU AND UNION COUNTIES...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUMMIT TO
PLAINFIELD TO NORTH BRUNSWICK TOWNSHIP...AND MOVING EAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR UNION BY 825 PM.
  NEAR LINDEN BY 835 PM.
  NEAR TOTTENVILLE BY 840 PM.
  NEAR HUGUENOT BY 845 PM.
  NEAR JERSEY CITY BY 850 PM.
  NEAR OAKWOOD BY 855 PM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH IN
A HALF HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4054 7426 4060 7422 4059 7446 4071 7438
      4072 7402 4065 7407 4061 7405 4068 7403
      4072 7397 4068 7390 4072 7383 4072 7370
      4058 7373 4054 7394 4057 7393 4057 7401
      4061 7405 4052 7413 4049 7424 4049 7425

NV

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 23, 7:36 PM EST
Where
Union County, 0.69 mi S of Cranford Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.660, -74.300

Power lines were reported down due to multiple branches falling on the lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537800.